Wisconsin, 2007

Heavy Rain in Wisconsin, July 3, 2007

July 3, 2007 · NWS ARX · 1 event in 1 county or zone

Thunderstorms with locally heavy rain developed in the late afternoon of July 3 ahead of a cold front, then continued into the evening. Rainfall amounts totaled 1 to 3 inches, with a few locations approaching 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with locally heavy rain developed in the late afternoon of July 3 ahead of a cold front, then continued into the evening. Rainfall amounts totaled 1 to 3 inches, with a few locations approaching 4 inches. Some communities experienced minor urban flooding, such as Fennimore (Grant County), where some streets were baracaded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 3, 1:40 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT TUE JUL 3 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY

ATTENTION FOCUSED ON CONVECTIVE POTENTIAL TONIGHT...WITH SEVERE
CHANCES...RAIN POTENTIAL THROUGH THURSDAY...THEN A REBUILDING RIDGE.

AREA CURRENTLY UNDER TORNADO WATCH 477. ACTIVE CONVECTION BLOSSOMING
OVER AREA PER RADAR AND SATELLITE IMAGERY. SURFACE OBSERVATIONS
INDICATE HUMID AIR POURING IN...WITH DEWPOINTS INTO THE LOWER 70S
OVER THE WESTERN HALF OF THE FORECAST AREA AT 18Z.

12Z 03JULY07 MODEL SOLUTIONS SOMEWHAT IN AGREEMENT IN THE INITIAL
PERIODS...BUT DIFFER FROM THURSDAY ON. NAM APPEARS TO PUT A BIT TOO
MUCH EMPHASIS ON TRAILING SHORT WAVE ENERGY BY THEN. GFS CLOSER TO
OTHER MODELS IN KEEPING THIS ENERGY WEAKER AND FURTHER NORTH AND
EAST.

FOR THIS AFTERNOON/EVENING...AMPLE CAPE BEING BUILT IN WARM AND HUMID
AIRMASS...WITH CONVECTION PERCOLATING ACROSS THE FORECAST AREA. COULD
SEE SOME OF THESE STORMS INTENSIFY TO SEVERE LEVELS...WITH HAIL AND
STRONG WINDS THE MAIN THREATS. HOWEVER...DESPITE WEAK 0-6 KM BULK
SHEAR...THERE IS AMPLE LOWER LEVEL SHEAR FOR ROTATING STORMS AND THE
POTENTIAL FOR SOME SPIN-UPS. HENCE THE TORNADO WATCH.  THE MAIN
VORTICITY CENTER DRIVING THIS LOOKS TO MOVE ACROSS THE FORECAST
AREA BY MIDNIGHT...TAKING THE BEST CHANCE OF CONVECTION ALONG WITH
IT. HOWEVER...WEAKER SHORT WAVE ENERGY TRAILING IT...WITH REMNANT
BOUNDARIES...WILL HANG ONTO CHANCES THROUGH THE NIGHT.

SURFACE FRONT AND MOST SIGNIFICANT OF THE SHORT WAVE ENERGY LOOKS TO
BE SOUTH AND EAST OF THE AREA BY WEDNESDAY. HOWEVER...STILL ANOTHER
WEAK SHORT WAVE TROUGH IN THE NORTHWEST FLOW EXPECTED TO DROP INTO
WISCONSIN ON WED...WHICH COULD STILL RESULT IN RAIN...ESPECIALLY
OVER THE SOUTHEAST. FRONT AND FORCING FAR ENOUGH SOUTH BY WEDNESDAY
NIGHT TO PRECLUDE THE NEED FOR ANY POP.

ONE LAST SHORT WAVE TROUGH LOOKS TO ROTATE INTO THE WESTERN GREAT
LAKES REGION FOR THURSDAY. STILL SOME RESIDUAL MOISTURE LINGERING...
AND WITH THE ADVECTION OF COOLER AIR ALOFT COMING IN WITH THE WAVE...
SOME CONVECTION IS POSSIBLE...ESPECIALLY OVER THE EASTERN HALF OF
THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT INITIALLY WITH RE-
AMPLIFICATION OF THE WEST COAST UPPER RIDGE FOR THE LAST PART OF THE
WEEK. BUT AS WE MOVE TOWARD SUNDAY...THE MODELS BEGIN TO DIVERGE AS
THE RIDGE FLATTENS AGAIN IN RESPONSE TO SHORT WAVES MOVING THROUGH
AND OVER IT.  AS THIS FLATTENING OCCURS...A FRONTAL BOUNDARY WILL
BEGIN TO SAG SOUTH TOWARD THE FORECAST AREA.  HARD TO SAY JUST HOW
FAST THIS WILL OCCUR...BUT AT THIS TIME...A MODEL BLEND WOULD
SUGGEST THE FRONT WILL GET INTO CENTRAL MN BY MONDAY MORNING...BUT
MAY TAKE ALL THE WAY UNTIL LATE TUESDAY TO GET THROUGH THE REGION.
AS SUCH...WILL HAVE TO PLACE RAIN CHANCES IN THE FORECAST FROM
SUNDAY THROUGH TUESDAY NIGHT.

MW

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO BE
AROUND THE TAF SITES INTO THE EVENING HOURS. MVFR CEILINGS EXPECTED
NEAR THE STORMS...BUT VISIBILITIES COULD BRIEFLY DROP TO IFR WITH
SOME LOCALLY HEAVY DOWNPOURS. WIND GUSTS IN EXCESS OF 40 KNOTS AND
HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE ACTIVITY IS
EXPECTED TO DECREASE IN INTENSITY AND COVERAGE AFTER 01Z AS THE
ACTIVITY SLIDES EAST AND SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT.
THE FRONT WILL SWITCH THE WINDS FROM THE SOUTHWEST AROUND TO THE
NORTHWEST BUT SPEEDS EXPECTED TO REMAIN AROUND 10 KNOTS OR LESS.
ONCE THE FRONT GOES THROUGH LOOK FOR VFR CONDITIONS TO RETURN.

04

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 3, 7:31 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT TUE JUL 3 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
831 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS SHOULD CONTINUE INTO THE OVERNIGHT HOURS...ALTHOUGH
THE STRONGEST STORMS ARE EXPECTED BEFORE MIDNIGHT. A FEW OF THE
STORMS MAINLY ALONG AND SOUTH OF A LINE FROM AUSTIN MINNESOTA...
TO LA CROSSE...TO MAUSTON WISCONSIN STILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT.

IN ADDITION...LOCALLY HEAVY RAIN IS EXPECTED THROUGH MIDNIGHT...
ESPECIALLY IN THE SOUTHWEST CORNER OF WISCONSIN AND ADJACENT PART OF
NORTHEAST IOWA. THIS INCLUDES SUCH AREAS AS RICHLAND CENTER...
VIROQUA...BOSCOBEL WISCONSIN...AS WELL AS WAUKON IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY ACROSS MUCH
OF THE AREA BEFORE THE FRONT CLEARS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...BUT DEADLY LIGHTNING WILL BE POSSIBLE WITH ANY
THUNDERSTORM. A WEAK WEATHER SYSTEM ON THURSDAY MAY BRING A SMALL
THUNDERSTORM THREAT AGAIN TO THE AREA...BUT THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS...WITH LIGHTNING THE MAIN THREAT.

THE NEXT CHANCE FOR THUNDERSTORMS WILL DEVELOP AS A HOT AND HUMID
AIRMASS OVERSPREADS THE AREA FOR THE WEEKEND...WITH THUNDERSTORM
CHANCES INCREASING AS A FRONT INTERACTS WITH THIS AIRMASS ON
SUNDAY. HEAT INDICES THIS WEEKEND MAY BECOME ELEVATED IF
PROJECTED TEMPERATURE AND HUMIDITY FORECASTS VERIFY. STAY TUNED FOR
FURTHER REFINEMENT ON THE WEEKEND FORECAST IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY STILL BE NECESSARY UNTIL MIDNIGHT
MAINLY SOUTH OF A LINE FROM AUSTIN MINNESOTA...TO LA CROSSE TO
MAUSTON WISCONSIN. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED...
ALONG WITH ANY REPORTS OF FLOODING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Jul 3, 6:52 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NW VALLEY             43.66N 90.55W
07/03/2007                   VERNON             WI   PUBLIC

            6 INCH TREE LIMBS DOWN ALONG COUNTY HWY P

&&

DAVIS
Local storm report, Jul 3, 7:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ITHACA                  43.35N 90.28W
07/03/2007                   RICHLAND           WI   EMERGENCY MNGR

            LARGE TREES DOWN AND SHED MOVED OFF FOUNDATION AT ITHACA
            SCHOOL. ALSO BARN BLOWN DOWN ON HWY 58 NEAR ITHACA.

&&

BROOKS
Local storm report, Jul 3, 7:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DOWNBURST        2 NW DOUGLAS            44.14N 92.60W
07/03/2007                   OLMSTED            MN   TRAINED SPOTTER

            SPOTTERS REPORT AN AREA 1.5 MILES LONG AND A 0.5 MILES
            WIDE HAD THE CORN FLATTENED.

&&

MW
Local storm report, Jul 3, 7:36 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     3 SW RENO               43.57N 91.32W
07/03/2007  E50 MPH          HOUSTON            MN   TRAINED SPOTTER

            BRIEF POWER OUTAGES AND VERY HEAVY RAIN.

&&

SHEA
Local storm report, Jul 3, 7:46 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             SPARTA                  43.94N 90.81W
07/03/2007  E0.25 INCH       MONROE             WI   TRAINED SPOTTER

            WIND GUSTS TO 45 MPH HAVE ALSO BEEN REPORTED OVER THE
            PAST 5 MINUTES AROUND SPARTA.

0600 PM     TSTM WND DMG     1 NW VALLEY             43.66N 90.55W
07/03/2007                   VERNON             WI   PUBLIC

            6 INCH TREE LIMBS DOWN ALONG COUNTY HWY P

0645 PM     DOWNBURST        2 NW DOUGLAS            44.14N 92.60W
07/03/2007                   OLMSTED            MN   TRAINED SPOTTER

            SPOTTERS REPORT AN AREA 1.5 MILES LONG AND A 0.5 MILES
            WIDE HAD THE CORN FLATTENED.

0647 PM     TSTM WND GST     4 N BYRON               44.09N 92.65W
07/03/2007  E58.00 MPH       OLMSTED            MN   PUBLIC

0650 PM     TSTM WND DMG     ITHACA                  43.35N 90.28W
07/03/2007                   RICHLAND           WI   EMERGENCY MNGR

            LARGE TREES DOWN AND SHED MOVED OFF FOUNDATION AT ITHACA
            SCHOOL. ALSO BARN BLOWN DOWN ON HWY 58 NEAR ITHACA.

0705 PM     TSTM WND DMG     2 S LOYD                43.39N 90.25W
07/03/2007                   RICHLAND           WI   AMATEUR RADIO

            16 TO 20 INCH TREES BLOWN DOWN ALONG HIGHWAY 58. SOME
            FLOODING ALSO REPORTED IN THE AREA.

0725 PM     HAIL             SENECA                  43.27N 90.97W
07/03/2007  E1.75 INCH       CRAWFORD           WI   AMATEUR RADIO

0725 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
07/03/2007                   MOWER              MN   LAW ENFORCEMENT

            TREES AND POWER LINES WERE BLOWN DOWN IN THE CITY.

0728 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
07/03/2007                   MOWER              MN   LAW ENFORCEMENT

            LARGE TREES AND POWERLINES DOWN IN NW SIDE OF CITY

0730 PM     TSTM WND GST     GRAND MEADOW            43.71N 92.57W
07/03/2007  M59.00 MPH       MOWER              MN   CO-OP OBSERVER

0835 PM     TSTM WND GST     3 SW RENO               43.57N 91.32W
07/03/2007  E50.00 MPH       HOUSTON            MN   TRAINED SPOTTER

            BRIEF POWER OUTAGES AND VERY HEAVY RAIN.

&&

SHEA
Local storm report, Jul 3, 7:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     SENECA                  43.27N 90.97W
07/03/2007  E60 MPH          CRAWFORD           WI   LAW ENFORCEMENT

&&

BROOKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
July 3, 8:15 PM CST to 9:15 PM CST
Where
Grant County, Fennimore
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.980, -90.650

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31691.